Missouri, 2022

Flooding and Heavy Rain in Missouri, March 21 to 22, 2022

March 21 to 22, 2022 · NWS SGF · 3 events in 3 counties and zones

Thunderstorms produced heavy rainfall and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms produced heavy rainfall and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 21, 4:06 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 21, 4:06 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
506 AM CDT Mon Mar 21 2022

Key Messages:

1. Elevated to spotty significant fire weather conditions east of
a Nevada to Cassville line today.

2. Showers and thunderstorms moving into the area this afternoon.

3. Severe weather chances on Tuesday.

4. Below average temperatures Wednesday and Thursday.

5. Warming trend starting Sunday into the middle of next week.

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Mon Mar 21 2022

Very dry air mass remains in place over the area tonight with RH
values still in the upper 30s to low 50s. Quite a few fires
occurred yesterday over western MO and southeast KS where red flag
warnings existed. Mild temperatures continue over the area with
readings still in the mid 50s (normal highs for this time of year
range from the upper 50s to low 60s).

Water vapor imagery shows a deep trough over the Rockies with a
closed low developing over New Mexico. Gulf moisture return is
expected today out ahead of this low with strong low level
southerly flow. This will ease the very dry air mass in place over
the western CWA today, however we are still expecting widespread
elevated fire weather conditions east of a Nevada to Cassville
line, with some spotty significant fire weather conditions in
central MO. In this elevated to signficant fire weather area, we
are expecting RH values to dip into the 20s to around 30 percent
today with some wind gusts over 30 mph possible. Synoptic scale
lifting will increase over the area with good upper level
divergence in advance of the upper level low during the afternoon
over the western CWA. This will coincide with moisture increasing
over the same area and we should see widespread showers developing
over the western CWA during the afternoon with a few embedded
thunderstorms possible. The cloud cover increase and afternoon
precipitation will keep temperatures in the 60s in the western
CWA, however, drier air and more sunshine in the east will lift
temperatures back into the low to mid 70s there.

The widespread showers and embedded thunderstorms will spread east
across the remainder of the CWA this evening as the low approaches
from the southwest. This will offer the area the best chance at
heavier rainfall. Not really expecting widespread flooding with
this event, but could see some localized excessive rainfall.
During the overnight, a dry slot begins to work into the area and
may shut off the precipitation during the remainder of the night
and into Tuesday morning for much of the area. Southeast portions
of the CWA will have the highest pops during this time frame.

.LONG TERM...(Tuesday through Sunday)
Issued at 241 AM CDT Mon Mar 21 2022

As we head into the middle part of Tuesday, the surface low and
front will track into western MO with the upper low a bit further
west of that. Cooler air aloft and surface heating in the warm
sector will create some instability ahead of the front for some
scattered convection developing in the vicinity of the front from
midday Tuesday through the afternoon, with the best chances for
stronger to possibly severe storms over west central into central
MO. Hail and damaging wind gusts along with a spin-up tornado
would be possible.

The front will move east of the area by the overnight hours on
Tuesday night and the cooler air will start moving into the area.
The large upper low will be slow to move out of the area however
with an omega block over the CONUS. As a result, we will carry low
end pops through Thursday along with cooler than normal
temperatures. The upper low will eventually shift east of the area
Thursday night, however a quick moving shortwave in the northwest
flow behind the main low will move through on Saturday and the
warmup will have to wait until Sunday.

Upper level ridging will shift east in the area late in the
weekend into early next week with temperatures warming back into
the 70s with generally dry conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 505 AM CDT Mon Mar 21 2022

Winds will pick up by mid to late morning with some gusts over 30
kts during the afternoon at SGF/JLN. Showers and thunderstorms
will move into the area by mid to late afternoon and continue
through the evening, eventually ending during the overnight hours.
VFR conditions will give way to MVFR and IFR with the rainfall and
increased low level moisture.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 21, 2:18 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
318 AM CDT Mon Mar 21 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
318 AM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.
  Significant fire weather risk.

DISCUSSION...

  Mainly elevated, but some localized significant fire weather
  conditions are expected today east of a Nevada to Cassville line
  as humidity levels in the 20s will combine with gusty winds.

  Showers and embedded thunderstorms will move into the western
  portions of Missouri and southeast Kansas later this afternoon
  and then spread east across the remainder of the area tonight.
  Some localized excessive rainfall will be possible, however
  widespread flooding is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Scattered thunderstorms are expected to redevelop by midday
  Tuesday into Tuesday evening ahead of a cold front. Some of
  these storms may become strong to severe with large hail and
  damaging wind gusts the main risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Barton

When
March 21, 7:15 AM CST to March 22, 7:15 AM CST
Where
Barton County, 3.62 mi SSE of Mindenmines
Reported by
Mesonet
Coordinates
37.430, -94.580

Mesonet Station JONM7 reported 2.oo inches of rain over 24 hours.

Flood, Wright

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 3.89 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

State Highway AB at Wolf Creek was flooded and impassable.

Flood, Douglas

When
March 22, 7:35 AM CST to 3:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.45 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.970, -92.730

Highway Y at Cowskin Creek was flooded and impassable.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012740, 1012738, 1012739.